A response to a previously published article or letter can be submitted to the Online Correspondence section at http://www.anaesthesiacorrespondence.com. Please note that a selection of this correspondence will be reproduced (possibly in modified form) in the journal. All correspondence intended for publication in Anaesthesia should be addressed to Dr Steve Yentis, Editor-in-Chief, and submitted as an email attachment to firstname.lastname@example.org. Copy should be prepared in the usual style of the Correspondence section. Authors must follow the advice about references and other matters contained in the Guidance for Authors at http://wileyonlinelibrary.com/journal/anae. Correspondence presented in any other style or format will be returned to the author for revision. All correspondence submissions should be accompanied by a completed Author Declaration Form which can be accessed via a link under ‘Covering letter’ in the Guidance for Authors (as above). The completed Author Declaration Form should be sent either by e-mail with the submission or by fax to (0)207 681 1008.
A complicated case of chlorhexidine-associated anaphylaxis
Article first published online: 16 DEC 2010
Anaesthesia © 2010 The Association of Anaesthetists of Great Britain and Ireland
Volume 66, Issue 1, pages 60–61, January 2011
How to Cite
Beatty, P., Kumar, N. and Ronald, A. (2011), A complicated case of chlorhexidine-associated anaphylaxis. Anaesthesia, 66: 60–61. doi: 10.1111/j.1365-2044.2010.06573.x
Visit the Anaesthesia Correspondence website at http://www.anaesthesiacorrespondence.com and comment on any article or letter in this issue of the Journal.
- Issue published online: 16 DEC 2010
- Article first published online: 16 DEC 2010
We present a case of anaphylaxis to chlorhexidine where diagnosis was complicated by concern over potential rupture of a known thoracic aortic aneurysm.
A 74-year-old man scheduled for laparoscopic hemicolectomy underwent pre-operative staging that revealed a previously undiagnosed type B dissecting thoracic aortic aneurysm. This condition was managed conservatively. He was otherwise fit, with no documented allergies and had undergone three previous general anaesthetics uneventfully.
Following application of monitoring, including invasive arterial blood pressure, we induced anaesthesia with remifentanil 0.1 μg.kg−1.min−1, propofol 100 mg, atracurium 50 mg and labetolol 5 mg. We intubated his trachea and maintained anaesthesia with desflurane in oxygen and air.
Following central venous and urethral catheterisation, the systolic blood pressure suddenly fell to 40 mmHg. Initially resistant to standard doses of ephedrine and metaraminol, the blood pressure stabilised at 90/60 mmHg with a heart rate of 80 beats.min−1, following aggressive volume resuscitation and with an ongoing requirement for vaso-active agents. The oxygen saturation fell to 88% with normal breath sounds and airway pressures.
We suspected the haemodynamic instability reflected rupture or proximal extension of the known aortic dissection, so we arranged emergency transoesophageal echocardiography. This procedure showed no leak or extension of the dissection and an offloaded, hyperdynamic left ventricle with an ejection fraction of 78%.
Thirty minutes following induction of anaesthesia, we noted the patient was markedly vasodilated with widespread erythema. No angioedema was noted. We made a diagnosis of anaphylaxis and sent blood samples for mast cell tryptase. We terminated anaesthesia pending further investigation. There was a minor rise in serum tryptase at 1 h to 11.5 μg.l−1, falling to 3.1 μg.l−1 on the following day.
Subsequent skin prick testing revealed a substantial wheal and flare reaction to chlorhexidine. In retrospect, it seems likely that mucous membrane exposure during urethral catheterisation using Instillagel® (Farco-Pharma GmbH, Cologne, Germany) was responsible for the episode of anaphylaxis. The patient subsequently underwent surgery uneventfully, with avoidance of chlorhexidine.
Our heightened concern regarding the potential consequences of haemodynamic instability at induction of anaesthesia, or during surgery, complicated the diagnosis of anaphylaxis. Obtaining a transoesophageal echo excluded the seemingly likely and catastrophic cause of haemodynamic collapse and provided information leading to the recognition of anaphylaxis.
This case reminded us to consider all potential causes of unexpected haemodynamic collapse in the anaesthetised patient. The use of transoesophageal echo is recommended when severe or life-threatening haemodynamic instability is threatened or present , and when unexplained life-threatening circulatory instability persists despite corrective therapy . We are fortunate to have cardiothoracic theatres in the same theatre suite and so were able to contact a cardiac anaesthetist to perform the transoesophageal echo with minimal delay. Many centres will find rapid access to transoesophageal echocardiography more difficult.
We would also encourage colleagues to remember that it is not only drugs administered by the anaesthetist that can precipitate anaphylaxis. The incidence of anaphylaxis to chlorhexidine is under-represented, with centres reporting 13–44% of anaesthetic-related incidences of suspected anaphylaxis testing positive for chlorhexidine sensitivity [3, 4]. A review of data from our local immunology service showed that of 19 proven incidences of anaphylaxis related to general anaesthesia in our centre over the past 15 years, two were attributable to chlorhexidine.
No external funding and no competing interests declared. Published with the written consent of the patient.
- 2American Society of Anesthesiologists and Society of Cardiovascular Anesthesiologists Task Force on Transesophageal Echocardiography. Practice guidelines for perioperative transesophageal echocardiography. Anesthesiology 2010; 112: 1084–96.